[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.211.82.105. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
January 1985

Ochronosislike Pigmentation From Hydroquinone Bleaching Creams in American Blacks

Author Affiliations

From the Section of Dermatology (Dr Hoshaw) and the Department of Pathology (Dr Zimmerman), University of Arizona Health Sciences Center, Tucson; and the Department of Dermatology, University of Texas Southwestern Medical School, Dallas (Dr Menter). Dr Zimmerman is now with Sonora Laboratory Sciences Inc, Mesa, Ariz.

Arch Dermatol. 1985;121(1):105-108. doi:10.1001/archderm.1985.01660010109032
Abstract

• Two patients had pitch-black pigmentation and colloid milium formation following the use of 2% hydroquinone-containing bleaching creams. These are among the first known cases in American blacks, although this phenomenon has been recognized previously in African blacks. Ultrastructural studies indicated that the pigment was due to the formation of elastotic fibers. These fibers attained an enormous size and disintegrated, leaving irregular fibers and fragments dispersed in the dermis. It is important that this clinical picture be recognized, since the use of these bleaching creams is widespread.

(Arch Dermatol 1985;121:105-108)

×